Pattern of Adverse Drug Reaction to Antiepileptic Drugs at a Tertiary Hospital in North-Central Nigeria: A Prospective Observational Study

Main Article Content

Emeka U. Ejeliogu
Aderonke Uhunmwangho-Courage

Abstract

Background: Epilepsy is a common neurologic condition affecting 0.5-1% of the popula­tion. Adverse drug reactions (ADRs) are a major health problem to the individual as well as for the society. There is insufficient awareness and inadequate training on drug safety monitoring among healthcare workers in Nigeria.  

Aim: To determine the prevalence and pattern of adverse drug reactions in children on antiepileptic drugs.

Study Design: This was a prospective observational study.

Place and Duration of Study: Pediatric neurology clinic, Jos University Teaching Hospital, Nigeria between January 2011 and December 2015.

Methodology: We recruited consecutive newly diagnosed children with epilepsy that were initiated on antiepileptic drugs. We performed thorough symptom checklist and physical examination before initiating antiepileptic drugs. Electroencephalogram, complete blood count, liver function test, and serum electrolytes, urea and creatinine were also done. Patients and their caregivers were counseled on the adverse drug reactions of the drugs being initiated and asked to return to the clinic immediately they observe any of the reactions. Patients were assessed for adverse reactions on each visit. Further laboratory evaluations were done for those with adverse reactions if necessary. Causal relationship between adverse drug reaction and treatment was assessed with the Naranjo Algorithm.

Results: Four hundred and nine patients were initiated on antiepileptic drugs within the study period. Two hundred and twenty-one (54.0%) were on monotherapy while 188 (46.0%) were on polytherapy. The most frequently prescribed drugs were carbamazepine (34.7%), carbamazepine+valproic acid (33.7%) and valproic acid (15.2%). A total of 113 (27.6%) patients had 193 different adverse drug reactions. The commonest adverse drug reactions were sleep disorders (33.7%), skin rash (10.9%), dizziness (7.8%), fatigue (10.7%) and nausea (6.75%). Those on polytherapy were significantly more likely to have adverse drug reactions compared to those on monotherapy (Relative Risk = 1.65, 95% confidence interval 1.20-2.27; P = 0.002).

Conclusion: Adverse drug reactions are common in children on antiepileptic drugs. Pharmacovigilance is very important in children on antiepileptic drugs so that adverse drug reactions can be identified early and managed appropriately.

Keywords:
Antiepileptic drugs, adverse drug reaction, pattern, children, North-Central Nigeria

Article Details

How to Cite
U. Ejeliogu, E., & Uhunmwangho-Courage, A. (2017). Pattern of Adverse Drug Reaction to Antiepileptic Drugs at a Tertiary Hospital in North-Central Nigeria: A Prospective Observational Study. Journal of Advances in Medical and Pharmaceutical Sciences, 14(3), 1-9. https://doi.org/10.9734/JAMPS/2017/35337
Section
Original Research Article